[Skip to Content]
[Skip to Content Landing]
Article
March 16, 1957

ALLERGENICITY OF TRANQUILIZING DRUGS

Author Affiliations

Orlando, Fla.

JAMA. 1957;163(11):930-933. doi:10.1001/jama.1957.02970460020006
Abstract

• Meprobamate, an effective tranquilizer with low toxicity and a wide range of usefulness, has given rise to allergic reactions in eight patients observed by the authors and in seven other patients reported to the authors by personal communication. The reactions included urticaria, temperature elevation to 40 C, arthralgia, purpura, and, in a woman being treated for lupus erythematosus, a flurry of new skin lesions. Several of the patients with these reactions had previously used mephenesin; physicians might ponder the possibility that mephenesin may presensitize patients to meprobamate, though this has not been established beyond speculation. Reserpine and chlorpromazine have also caused side-effects essentially different and more variable in type. Percentage-wise, the incidence of allergic reactions to the tranquilizing drugs has been extremely low, but the hazard must be kept in mind because some of the symptoms, especially the fever, may confuse the picture during the course of a usual, well-understood clinical entity or syndrome.

×